Alert archive / Texas / High Wind Watches in 2014

High Wind Watch 18, NWS Midland/Odessa, TX

September 11, 2014

NWS Midland/Odessa, TX issued this high wind watch at Sep 11, 2014, 3:19 PM CDT. It took effect at Sep 12, 2014, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 11, 2014, 3:19 PM CDT (20:19 UTC)
In effect from
Sep 12, 2014, 7:00 PM CDT
Expired
Sep 12, 2014, 3:53 AM CDT
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

678 
WWUS74 KMAF 112019
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT THU SEP 11 2014

...A HIGH WIND WATCH IS IN EFFECT FOR GUADALUPE PASS FROM FRIDAY
EVENING THROUGH SATURDAY MORNING...

.A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS THE GUADALUPE
MOUNTAINS BEHIND A STRONG COLD FRONT FRIDAY. THIS WILL LEAD TO
INTENSE NORTHEASTERLY GAP WINDS AT GUADALUPE PASS FRIDAY EVENING INTO
SATURDAY MORNING.

TXZ258-121000-
/O.NEW.KMAF.HW.A.0018.140913T0000Z-140913T1200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
219 PM MDT THU SEP 11 2014

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH LATE
FRIDAY NIGHT...

* EVENT...STRONG GAP WINDS.

* TIMING...FRIDAY EVENING THROUGH SATURDAY MORNING.

* IMPACTS...BE ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS
  AREAS. ABRUPT CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP
  TURNS OR PASSING OBSTACLES TO THE WIND...RESULTING IN LOSS OF
  CONTROL OF VEHICLES. PEOPLE DRIVING HIGH-PROFILE VEHICLES SHOULD
  STRONGLY CONSIDER POSTPONING TRAVEL THROUGH GUADALUPE PASS UNTIL
  THE WINDS SUBSIDE.

* WINDS...NORTHEAST 40 TO 50 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
418 
WWUS74 KMAF 120853
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
353 AM CDT FRI SEP 12 2014

...A HIGH WIND WARNING IS IN EFFECT FOR GUADALUPE PASS TONIGHT...

.A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS THE GUADALUPE
MOUNTAINS BEHIND A STRONG COLD FRONT TODAY. THIS WILL LEAD TO
INTENSE NORTHEASTERLY GAP WINDS AT GUADALUPE PASS TONIGHT. 

TXZ258-122000-
/O.UPG.KMAF.HW.A.0018.140913T0000Z-140913T1200Z/
/O.NEW.KMAF.HW.W.0028.140913T0000Z-140913T1200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
253 AM MDT FRI SEP 12 2014

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM MDT
SATURDAY...

* EVENT...STRONG GAP WINDS.

* TIMING...TONIGHT.

* IMPACTS...BE ESPECIALLY CAREFUL DRIVING IN THESE MOUNTAINOUS 
  AREAS. ABRUPT CHANGES IN WIND FORCES OCCUR WHEN ROUNDING SHARP 
  TURNS OR PASSING OBSTACLES TO THE WIND...RESULTING IN LOSS OF 
  CONTROL OF VEHICLES. PEOPLE DRIVING HIGH-PROFILE VEHICLES 
  SHOULD STRONGLY CONSIDER POSTPONING TRAVEL THROUGH GUADALUPE 
  PASS UNTIL THE WINDS SUBSIDE. 

* WINDS...NORTHEAST 35 TO 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Sep 11, 3:19 PM CDT, 0 minutes earlier.

Area forecast discussion, Sep 11, 3:19 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
319 PM CDT Thu Sep 11 2014

.DISCUSSION...

Much cooler temperatures have prevailed today behind a weak cold
front which has settled along the I-10 corridor. Another, stronger
cold front is on the way tomorrow with more widespread showers and
thunderstorms, some with heavy rain.

Showers and storms are beginning to develop from the Davis Mountains
east to Big Lake along yesterdays cold front. This area of storms is
expected to expand north this evening and tonight, encompassing most
of the Permian Basin and southeast New Mexico by morning. Heavy rain
will be possible with these storms as PWAT values increase over 1.5"
and Gulf moisture rides up and over the cooler air behind the front.
This area of rain will likely combine with more storms moving south
across E NM and the TX Panhandle tomorrow morning. Some uncertainty
remains for which locations will receive the heaviest rain, however
the Upper Trans Pecos and SE NM appear to have the best shot. These
areas received several inches of rain last weekend and this looks
possible once again. Will continue the mention of locally heavy rain
in the forecast and issue a Flash Flood Watch through Saturday
morning. This watch may need to be expanded east with time, but this
is the area we are most confident about now.

A potent shortwave over Montana will send a strong cold front south
tonight, reaching our region Friday morning. Snow is being reported
behind this front as far south as Nebraska and northern Colorado.
High temperatures will be reached early in the day as readings fall
quickly behind the front. Most locations north of the I-20 corridor
will be in the 50s by afternoon with a strong northerly wind. We are
also looking at our first gap wind event of the season for Guadalupe
Pass as intense pressure rises arrive behind the front. Will issue a
High Wind Watch for GDP Friday night into Saturday morning.

Temperatures will continue to fall Friday night, bottoming out in
the upper 40s and 50s across the area Saturday morning. We will
likely only warm into the 60s and low 70s Saturday afternoon as the
clouds stick around with areas of light drizzle possible. By Sunday,
a disturbance over Mexico begins to shift north with rain again
overspreading the area from the lower Trans Pecos into the southern
Permian Basin. The extended remains more uncertain as an upper ridge
builds to our west and we transition to northwesterly flow aloft. A
couple of the models bring a front in by midweek so more rain is
possible as temps stay near normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 65  69  51  65  /  80  90  40  20
BIG SPRING TX              68  73  55  66  /  70  70  40  20
CARLSBAD NM                68  71  54  65  /  80  80  60  30
DRYDEN TX                  78  93  66  79  /  40  40  50  50
FORT STOCKTON TX           67  80  55  67  /  60  60  50  40
GUADALUPE PASS TX          60  66  49  62  /  80  80  60  30
HOBBS NM                   65  67  50  63  /  90  90  50  20
MARFA TX                   61  77  54  67  /  50  50  50  30
MIDLAND INTL AIRPORT TX    66  70  53  67  /  70  70  40  20
ODESSA TX                  66  70  52  67  /  70  70  40  20
WINK TX                    69  76  54  67  /  70  80  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late Friday night FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Gaines...Guadalupe Mountains...Loving...
     Reeves County and Upper Trans Pecos...Van Horn and Highway
     54 Corridor...Ward...Winkler.

     HIGH WIND WATCH from Friday evening through late Friday night
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

49/29

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 11, 2:33 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT THU SEP 11 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
233 PM CDT THU SEP 11 2014 /133 PM MDT THU SEP 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW
MEXICO AND WEST TEXAS TODAY, WITH SHOWERS AND THUNDERSTORMS BECOMING
NUMEROUS TO WIDESPREAD TONIGHT. A FEW STORMS COULD BECOME STRONG
ENOUGH FOR GUSTY WINDS OVER 50 MPH, SMALL HAIL, AND FREQUENT CLOUD
TO GROUND LIGHTNING. HOWEVER, THE MAIN THREAT WILL BE FOR HEAVY
RAINFALL AND FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
CULBERSON COUNTY...SOUTHEAST NEW MEXICO...THE UPPER TRANS
PECOS...AND THE WESTERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY AS
A STRONG COLD FRONT MOVES INTO THE REGION. GUSTY WINDS AND HEAVY
RAINFALL WILL ACCOMPANY THE STRONGER STORMS...AND WILL LIKELY LEAD
TO AREAS OF FLOODING AND FLASH FLOODING. THE FLASH FLOOD WATCH
CONTINUES THROUGH FRIDAY FOR CULBERSON COUNTY...SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS...AND THE WESTERN PERMIAN BASIN AND
MAY EVENTUALLY NEED TO BE EXPANDED.

NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN
GUADALUPE PASS FRIDAY NIGHT AND SATURDAY MORNING BEHIND THE STRONG
COLD FRONT. A HIGH WIND WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL
EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 11, 2:20 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT THU SEP 11 2014

TXZ074-080-111945-
DAVIS/APACHE MOUNTAINS AREA-MARFA PLATEAU-
220 PM CDT THU SEP 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING NORTH CENTRAL PRESIDIO AND SOUTH CENTRAL JEFF DAVIS
COUNTIES UNTIL 245 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER RYAN AT 220 PM
CDT...MOVING NORTH AT 5 MPH. THIS STORM WAS OVER U.S. 90.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3060 10440 3059 10410 3029 10409 3032 10434
      3049 10437
TIME...MOT...LOC 1920Z 202DEG 5KT 3044 10427

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 2:20 PM CDTSpecial Weather StatementMAFJeff Davis25 min
Sep 11, 2:23 PM CDTAreal Flood AdvisoryMAFJeff Davis, Presidio3 hr
Sep 11, 2:58 PM CDTFlash Flood WatchMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 8 more37 hr
Sep 11, 4:40 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Sep 11, 5:59 PM CDTAreal Flood AdvisoryMAFCrane, Pecos3 hr

Nearby

High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.